Alert archive / Nevada / Winter Storm Warnings in 2017

Winter Storm Warning 5, NWS Las Vegas, NV

February 16, 2017Inyo County, California; Clark County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this winter storm warning at Feb 16, 2017, 1:53 PM PST for Inyo County, California; Clark County, Lincoln County, Nye County, Nevada. It took effect at Feb 17, 2017, 4:00 AM PST. It was in force for 38 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 16, 2017, 1:53 PM PST (21:53 UTC)
In effect from
Feb 17, 2017, 4:00 AM PST
Expired
Feb 18, 2017, 6:00 PM PST
In force
38 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV

What was reported inside it

TimeReportWhereRemark
Feb 17, 8:00 PM PSTHEAVY SNOW 121 Sse South Lake, CASAWMILL (SWM) ACCUMULATION FROM 2AM - 8PM FRI.
Feb 17, 10:00 PM PSTHEAVY SNOW 89 Wnw Round Valley, CAROCK CREEK LAKES ACCUMULATION FROM 5AM - 10PM FRI.
Feb 17, 10:00 PM PSTHEAVY SNOW 176 Ese South Lake, CABIG PINE CREEK (BGP) ACCUMULATION FROM 5AM - 10PM FRI.
Feb 18, 7:00 AM PSTHEAVY SNOW 114 Nnw Mt. Charleston, NVLEE CANYON REPORTED 11 INCHES OF NEW SNOW THIS MORNING.
Feb 18, 9:00 AM PSTSNOW 21Aspendell, CASNOW HAS ENDED.
Feb 18, 4:00 PM PSTHEAVY SNOW 181 Ese Mt. Charleston, NVRAINBOW CANYON SNOTEL ACCUMULATION BETWEEN 10PM FRI - 4PM SAT.
Feb 18, 6:00 PM PSTHEAVY SNOW 115 Nw Mt. Charleston, NVBRISTLECONE TRAIL SNOTEL ACCUMULATION BETWEEN MIDNIGHT AND 6PM SATURDAY.
Feb 18, 6:00 PM PSTHEAVY SNOW 134 Nnw Mt. Charleston, NVLEE CANYON SNOTEL ACCUMULATION FROM 10PM FRI - 6PM SAT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2739 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WWUS45 KVEF 162153
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
153 PM PST Thu Feb 16 2017

.Heavy snow possible for the southern Sierra Nevada and White
Mountains in Inyo County and Spring Mountains and Sheep Range in
Clark County.

CAZ519-521-NVZ018-019-171200-
/O.UPG.KVEF.WS.A.0001.170217T1200Z-170219T0600Z/
/O.NEW.KVEF.WS.W.0005.170217T1200Z-170219T0600Z/
Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range-
Spring Mountains-Red Rock Canyon-
Including the cities of Aspendell, Mt Whitney, Westgard Pass, 
Bristlecone Pine, The Town Of Mt Charleston, and Red Rock Canyon
153 PM PST Thu Feb 16 2017

...WINTER STORM WARNING IN EFFECT FROM 4 AM FRIDAY TO 10 PM PST
SATURDAY...

The National Weather Service in Las Vegas has issued a Winter
Storm Warning for heavy snow and blowing snow, which is in effect
from 4 AM Friday to 10 PM PST Saturday. The Winter Storm Watch is
no longer in effect. 

* TIMING...Snow...heavy at times Friday through Saturday evening.

* SNOW LEVEL...Snow levels start out around 7500-8500 feet 
  Friday morning then lower to around 6000-7000 feet Friday 
  afternoon through Saturday evening. 

* TOTAL SNOW ACCUMULATIONS...8 to 14 inches 7000 to 8000 feet...12
  to 24 inches 8000 to 9000 feet and greater than 2 feet possible above
  9000 feet. 

* WINDS...Southerly 20 to 30 mph with gusts up to 45 mph.

* IMPACTS...Travel may become difficult due to slick, slushy or 
  snow packed roads. The wind may also create areas of blowing 
  and drifting snow reducing visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are 
expected or occurring. Strong winds are also possible. This will 
make travel hazardous or impossible.

&&

$$
6 follow-up statements
238 
WWUS45 KVEF 171046
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
246 AM PST Fri Feb 17 2017

.Heavy snow expected for the southern Sierra Nevada and White 
Mountains in Inyo County and Spring Mountains and Sheep Range in 
Clark County.

CAZ519-521-NVZ018-019-180000-
/O.CON.KVEF.WS.W.0005.170217T1200Z-170219T0600Z/
Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range-
Spring Mountains-Red Rock Canyon-
Including the cities of Aspendell, Mt Whitney, Westgard Pass, 
Bristlecone Pine, The Town Of Mt Charleston, and Red Rock Canyon
246 AM PST Fri Feb 17 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST
SATURDAY...

* TIMING...Snow...heavy at times Today through Saturday evening.

* SNOW LEVEL...Snow levels start out around 7500-8500 feet this
  morning then lower to around 6000-7000 feet this afternoon
  through Saturday evening. 

* TOTAL SNOW ACCUMULATIONS...8 to 14 inches 7000 to 8000 feet... 
  12 to 24 inches 8000 to 9000 feet and greater than 2 feet 
  possible above 9000 feet. 

* WINDS...Southerly 20 to 30 mph with gusts up to 45 mph.

* IMPACTS...Travel may become difficult due to slick, slushy or 
  snow packed roads. The wind may also create areas of blowing 
  and drifting snow reducing visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
expected or occurring. Strong winds are also possible. This will
make travel hazardous or impossible.

&&

$$
094 
WWUS45 KVEF 172334
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
334 PM PST Fri Feb 17 2017

.Heavy snow expected for the southern Sierra Nevada and White
Mountains in Inyo County and Spring Mountains and Sheep Range in
Clark County.

CAZ519-521-NVZ018-019-181200-
/O.CON.KVEF.WS.W.0005.000000T0000Z-170219T0600Z/
Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range-
Spring Mountains-Red Rock Canyon-
Including the cities of Aspendell, Mt Whitney, Westgard Pass, 
Bristlecone Pine, The Town Of Mt Charleston, and Red Rock Canyon
334 PM PST Fri Feb 17 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST
SATURDAY...

* TIMING...Snow...heavy at times through Saturday evening.

* SNOW LEVEL...Snow levels 6000-7000 feet. 

* TOTAL SNOW ACCUMULATIONS...8 to 14 inches 7000 to 8000 feet... 
  12 to 24 inches 8000 to 9000 feet and greater than 2 feet 
  possible above 9000 feet. 

* WINDS...Southerly 20 to 30 mph with gusts up to 45 mph.

* IMPACTS...Travel may become difficult due to slick, slushy or 
  snow packed roads. The wind may also create areas of blowing 
  and drifting snow reducing visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
expected or occurring. Strong winds are also possible. This will
make travel hazardous or impossible.

&&

$$
952 
WWUS45 KVEF 181143
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
343 AM PST Sat Feb 18 2017

.Heavy snow will continue for the southern Sierra Nevada and 
White Mountains in Inyo County and Spring Mountains and Sheep 
Range in Clark County.

CAZ519-521-NVZ018-019-190000-
/O.CON.KVEF.WS.W.0005.000000T0000Z-170219T0600Z/
Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range-
Spring Mountains-Red Rock Canyon-
Including the cities of Aspendell, Mt Whitney, Westgard Pass, 
Bristlecone Pine, The Town Of Mt Charleston, and Red Rock Canyon
343 AM PST Sat Feb 18 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* TIMING...Snow...heavy at times will continue for the Spring
  Mountains and Sheep Range through this afternoon before tapering
  off this evening. Snow will start to taper off in the southern
  Sierra Nevada and White Mountains late morning. 

* SNOW LEVEL...Snow levels 6000-7000 feet.

* TOTAL SNOW ACCUMULATIONS...8 to 14 inches 7000 to 8000 feet... 
  12 to 24 inches 8000 to 9000 feet and greater than 2 feet 
  possible above 9000 feet. 

* WINDS...Southerly 20 to 30 mph with gusts up to 45 mph.

* IMPACTS...Travel may become difficult due to slick, slushy or 
  snow packed roads. The wind may also create areas of blowing 
  and drifting snow reducing visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
expected or occurring. Strong winds are also possible. This will
make travel hazardous or impossible.

&&

$$
158 
WWUS45 KVEF 181832
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
1032 AM PST Sat Feb 18 2017

.Heavy snow will continue for the southern Sierra Nevada and
White Mountains in Inyo County and Spring Mountains and Sheep
Range in Clark County.

CAZ519-521-181945-
/O.CAN.KVEF.WS.W.0005.000000T0000Z-170219T0600Z/
Eastern Sierra Slopes-White Mountains of Inyo County-
Including the cities of Aspendell, Mt Whitney, Westgard Pass, 
and Bristlecone Pine
1032 AM PST Sat Feb 18 2017

...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Las Vegas has cancelled the
Winter Storm Warning for the southern Sierra Nevada and White
Mountains in Inyo County. The band of precipitation that dumped
heavy snow in the southern Sierra has moved away from the Sierra
and will continue to move east today. Light snow lingering over
the White Mountains will taper off by early this afternoon.

$$

NVZ018-019-190245-
/O.CON.KVEF.WS.W.0005.000000T0000Z-170219T0600Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including the cities of The Town Of Mt Charleston and Red Rock
Canyon
1032 AM PST Sat Feb 18 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* TIMING...Snow...heavy at times will continue for the Spring
  Mountains and Sheep Range through this afternoon before tapering
  off this evening.

* SNOW LEVEL...Snow levels 6000-7000 feet.

* TOTAL SNOW ACCUMULATIONS...8 to 16 inches 7000 to 8000 feet... 
12 to 24 inches 8000 to 9000 feet and greater than 2 feet 
possible above 9000 feet. 

* WINDS...Southerly 20 to 30 mph with gusts up to 45 mph.

* IMPACTS...Travel may become difficult due to slick, slushy or 
  snow packed roads. The wind may also create areas of blowing 
  and drifting snow reducing visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Significant amounts of snow are expected or occurring. Strong 
winds are also possible. This will make travel hazardous or 
impossible.

&&

$$
250 
WWUS45 KVEF 182339
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
339 PM PST Sat Feb 18 2017

NVZ018-019-190200-
/O.EXT.KVEF.WS.W.0005.000000T0000Z-170219T0200Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including the cities of The Town Of Mt Charleston and Red Rock
Canyon
339 PM PST Sat Feb 18 2017

...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* TIMING...Snow will continue for the Spring Mountains and Sheep
  Range through this afternoon then tapering off this evening.

* SNOW LEVEL...Snow levels 6000-7000 feet.

* TOTAL SNOW ACCUMULATIONS...8 to 16 inches 7000 to 8000 feet...12
  to 24 inches 8000 to 9000 feet and greater than 2 feet possible
  above 9000 feet.

* WINDS...Southerly 20 to 30 mph with gusts up to 45 mph.

* IMPACTS...Travel will remain difficult due to slick, slushy or snow
  packed roads.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Only vehicles with four wheel drive and chains are recommended to
travel in the Spring Mountains until the snow is cleared. If you 
must travel into the mountains...keep an extra flashlight and 
warm clothing in your vehicle in case you get stuck.

&&

$$
385 
WWUS45 KVEF 190157
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
557 PM PST Sat Feb 18 2017


NVZ018-019-190300-
/O.EXP.KVEF.WS.W.0005.000000T0000Z-170219T0200Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including the cities of The Town Of Mt Charleston and Red Rock
Canyon
557 PM PST Sat Feb 18 2017

...WINTER STORM WARNING WILL EXPIRE AT 6 PM PST THIS EVENING...

Precipitation is tapering off across the Spring Mountains and
Sheep Range this evening. Any additional snow accumulations will
be relatively light and the Winter Storm Warning will expire on
time.

$$

Wolcott

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Feb 16, 3:14 AM PST, 10 hours 39 minutes earlier.

Area forecast discussion, Feb 16, 3:14 AM PST, 10 hours 39 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
314 AM PST Thu Feb 16 2017

.SYNOPSIS...Breezy south to southwest winds will develop this
afternoon with temperatures 5 to 10 degrees above normal. An
approaching storm will bring snow to the Sierra this afternoon with
increasing clouds elsewhere. This storm will weaken tonight but will
produce a chance of showers across portions of the Mojave Desert. A
stronger system will potentially bring significant valley rain and
mountain snow to the region Friday through Saturday.
&&

.SHORT TERM...through Saturday night.

It is still shaping up to be a wet period coming up and no
significant changes were made. A weakening shortwave will bring
increasing clouds and winds to the area today with snow becoming
likely in the Sierra. I have low confidence in precipitation
spilling over into the Owens Valley given how quickly the moisture
band will be shifting south and the fact that the shortwave will be
weakening as it moves in. However, all MOS products keep chance pops
in for BIH so I kept a 30 pop in for the 18z-00z period today. The
wind advisory still looks good for the Sierra and I have winds just
shy of advisory levels for Nye County. MOS for DRA is not very
impressive and well below advisory level. The moisture band with
this initial shortwave will be across the Mojave Desert tonight and
much of San Bernardino, Clark and Mohave Counties will have a chance
of showers. A strong upper low will approach the central California
coast Friday with a pretty good moisture plume pushing into the
western part of the forecast area. This will combine with pretty
good difluence out ahead of the low to generate fairly widespread
precipitation across much of the area. The models are in pretty good
agreement that there will be a relatively dry area over eastern San
Bernardino County across into southern Mohave County and
precipitation chances will be much lower there. The moisture plume
will become north-south oriented Friday night and shift gradually
east across the area Friday night through Saturday night as the
upper low weakens a bit and becomes elongated. Significant valley
rain and mountain snow appears likely Friday through Saturday into
Saturday night and the latest model output still indicates the most
significant precipitation will be across Inyo, western San
Bernardino southern Nye and western Clark Counties. The current
Flash Flood Watch for that area looks good along with the Winter
Storm Watch for the Sierra, White Mountains and Spring Mountains.
One thing we will have to watch is the possible need to expand the
Flash Flood Watch eastward for Saturday and Saturday night. I am not
willing to make that call yet as there is some potential that too
much energy diving south into Baja which could reduce potential for
heavy rain. Models indicate potential for some fairly strong winds
Friday through Saturday across southern Mohave County. Precipitation
development could limit the potential for advisory level winds but
it will be something to consider with later model runs.

.LONG TERM...Sunday through Wednesday.

The weekend system will continue sliding east Sunday, a brief break
is expected from west to east later Sunday into early MoNday.
Another series of troughs begins to take aim at the region...with
most of the energy initially staying north before more widespread
precipitation chances spread across the area later in the week as
systems come further south. Expect periods of wind and clouds area-
wide just about all week, with precipitation chances initially
north/east of I-15 working south by the later half of the week.
&&

.AVIATION...For McCarran...Typical diurnal wind pattern expected
through Thursday morning. South to southwest winds will be
increasing by late afternoon in addition to clouds, with CIGs
lowering to around 10 Kft by the end of the TAF period, continuing
to lower thereafter.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Typical diurnal wind patterns expected through the
morning. Most areas will see increasing southerly winds by the
afternoon with gusts 25-35 knots in many areas. Increasing mid and
high clouds tonight into Thursday. Lowering ceilings and increasing
rain chances Friday-Saturday as a strong low pressure system moves
through the region.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Short Term...Harrison
Long Term/Aviation...Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 2:05 PM PSTWind AdvisoryVEFSan Bernardino49 hr

Nearby

Winter Storm Warnings in Nevada, 2017Winter Storm Warnings in California, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.